Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 111, NWS Tallahassee, FL

May 7, 1998Madison County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 7, 1998, 8:04 AM EDT for Madison County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1998, 8:04 AM EDT (12:04 UTC)
Expired
May 7, 1998, 8:50 AM EDT
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Madison County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 071203 RRA
SVRTLH
FLC079-071250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
804 AM EDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTHERN FLORIDA

* UNTIL 850 AM EDT

* AT 800 AM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  SOUTH OF MADISON MOVING SOUTHEAST AT 25 MPH. THIS STORM IS
  CAPABLE OF PRODUCING LARGE HAIL.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
LEE                       BY 810 AM EDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:00 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 7, 4:00 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 AM EDT THU MAY 7 1998

00Z 6 HR ETA MODEL FIELDS VERIFIED SLIGHTLY BETTER THAN NGM WITH
ETA PICKING UP ON CONVECTION THAT FIRED ACRS SE AL AND SW GA
TONIGHT BOTH IN PRECIP AND VORTICITY FIELDS. SO WILL LEAN WITH ETA
FOR THIS FORECAST...ALTHO PRETTY SIMILAR TO NGM. ETA TRACKS SFC
LOW FROM ARK TO VA THRU PD. UPR LO IN IL AT 18Z WILL DROP INTO MID
ATLC STATES AS VORT MAX SLIDES ACROSS N AL/N GA AND SC TONIGHT INTO
FRI MORN. APRS MOST OF THE HEAVY WEATHER SHOULD STAY TO THE NORTH
OF THE FA BUT COULD CLIP OUR NRN SW AND S CNTRL GA COUNTIES. FOR
TDY...THINK 30 POPS IN ORDER ACRS N FL ZNS...MAY NEED HIER FOR OUR
GA CWA...ESPEC BY TONIGHT. TONIGHT...CAN KEEP SLGT CHC POPS FL BIG
BEND TO HIGH CHC POPS GA CWA. BEST ETA CAPES FROM CNTRL AL 2000+ AT
00Z THIS EVE TO CNTRL GA 2000+ AT 06Z TONIGHT. ETA HELICITIES
HIGHEST CNTRL AL/GA THRU 06Z WITH ETA BEST LIS TRACKING JUST NORTH
OF OUR FA BTWN 00Z AND 06Z TONIGHT. FRI...LOOKS LIKE THINGS WILL
DRY OUT A BIT AND HEAT UP WITH GUID HI TEMPS IN THE LWR 90S...MAY
AGAIN NEED 10 OR 20 POP FOR ISOLD AFTN TSTMS ESPEC ERN PORTIONS OF
FA. OTHERWISE NGM/AVN GUID TEMPS CLOSE SO NO PROB THERE.

VOLKMER

In the hours before

Local storm report, May 7, 5:50 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT THU MAY 07 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

410 AM     BRIDGEBORO                GA   .75 INCH HAIL
05/07/98   WORTH                          DIME SIZED HAIL REPORT
                                          RELAYED BY ALBANY TV STATION.

415 AM     TICKNOR                   GA   .75 INCH HAIL
05/07/98   WORTH                          DIME SIZE HAIL REPORT RELAYED
                                          FROM COUNTY SHERIFFS OFFICE.

430 AM     3 N MOULTRIE              GA   .88 INCH HAIL
05/07/98   COLQUITT                       NICKEL SIZE HAIL REPORT FROM
Local storm report, May 7, 5:50 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT THU MAY 07 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

410 AM     BRIDGEBORO                GA   .75 INCH HAIL
05/07/98   WORTH                          DIME SIZED HAIL REPORT
                                          RELAYED BY ALBANY TV STATION.

415 AM     TICKNOR                   GA   .75 INCH HAIL
05/07/98   WORTH                          DIME SIZE HAIL REPORT RELAYED
                                          FROM COUNTY SHERIFFS OFFICE.

430 AM     3 N MOULTRIE              GA   .88 INCH HAIL
05/07/98   COLQUITT                       NICKEL SIZE HAIL REPORT FROM
Special weather statement, May 7, 7:25 AM EDT, 39 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-071330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
725 AM EDT THU MAY 7 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA
AND...THE FLORIDA BIG BEND THROUGH TONIGHT. FURTHER NORTH OF THIS
AREA THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON
THROUGH TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING ALONG A WARM
FRONT ACROSS SOUTH CENTRAL GEORGIA AND THE EASTERN FLORIDA BIG
BEND. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL.

LATER THIS AFTERNOON AND TONIGHT...ANOTHER ROUND OF SEVERE WEATHER
IS EXPECTED. AN UPPER LEVEL DISTURBANCE...COUPLED WITH AN
APPROACHING COLD FRONT AND AN STRONG UPPER LEVEL JET STREAM WILL
BRING A GOOD LIKELYHOOD OF SEVERE WEATHER IN THE LATE AFTERNOON
THROUGH TONIGHT...ESPECIALLY ACROSS ALABAMA AND GEORGIA.

THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE
TORNADOES ACROSS NORTHERN AND CENTRAL ALABAMA AND NORTHERN AND
CENTRAL GEORGIA WHERE THERE IS A MODERATE RISK OF SEVERE WEATHER.

SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TONIGHT AND SEVERE
WEATHER WATCHES WILL LIKELY BE ISSUED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:08 AM EDTSevere Thunderstorm WarningTAEJefferson, Madison52 min
May 7, 6:09 AM EDTSevere Thunderstorm WarningTAEJefferson, Madison51 min
May 7, 7:00 AM EDTSevere Thunderstorm WarningTAEJefferson, Madison60 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.